Drug-Induced Lithium Toxicity in the Elderly: A Population-Based Study

Authors

  • David N. Juurlink MD, PhD,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Muhammad M. Mamdani PharmD, MA, MPH,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Alexander Kopp BA,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Paula A. Rochon MD, MPH,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Kenneth I. Shulman MD, SM,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Donald A. Redelmeier MD, MSc

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author

  • This project was funded by New Emerging Team Grant (NET-54010) from the Canadian Institutes of Health Research (CIHR). Dr. Juurlink was supported by a Postdoctoral Fellowship award from CIHR and by the Clinician-Scientist Program of the Department of Medicine at the University of Toronto. Dr. Mamdani was supported by a New Investigator award from CIHR. Dr. Rochon was supported by a Career Scientist award from CIHR. Dr. Redelmeier was supported by a Career Scientist award from the Ontario Ministry of Health and the de Sousa chair in trauma at the University of Toronto.

Address correspondence to Dr. David Juurlink, G-Wing, Room 106, Sunnybrook and Women's College Health Sciences Center, 2075 Bayview Avenue, Toronto, Ontario, Canada M4N 3M5. E-mail: david.juurlink@ices.on.ca

Abstract

Objectives: To study the association between hospital admission for lithium toxicity and the use of diuretics, angiotensin-converting enzyme (ACE) inhibitors, and nonsteroidal antiinflammatory drugs (NSAIDs) in the elderly.

Design: Population-based nested case-control study.

Setting: Ontario, Canada.

Participants: Ontario residents aged 66 and older treated with lithium.

Measurements: Estimated relative risk of hospital admission for lithium toxicity.

Results: From January 1992 to December 2001, 10,615 elderly patients continuously receiving lithium were identified, of whom 413 (3.9%) were admitted to the hospital at least once for lithium toxicity. After adjustment for potential confounders, a dramatically increased risk of lithium toxicity was seen within a month of initiating treatment with a loop diuretic (relative risk (RR)=5.5, 95% confidence interval (CI)=1.9–16.1) or an ACE inhibitor (RR=7.6, 95% CI=2.6–22.0). Conversely, neither thiazide diuretics nor NSAIDs were independently associated with a significantly increased risk of hospitalization for lithium toxicity.

Conclusion: The use of loop diuretics or ACE inhibitors significantly increases the risk of hospitalization for lithium toxicity, particularly in naïve recipients.

Ancillary